Statin-Associated Immune-Mediated Necrotizing Myopathy Presenting as Persistent Hypertransaminasemia

Read full text
Authors: Rita Bragança, Nuno Ferreira da Silva, Elisa Macedo Brás
Cited by: 1
References: 13

Abstract

Immune-mediated necrotizing myopathy is an uncommon autoimmune muscle disease that can be triggered by statin exposure and is often associated with antibodies against 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR). Typical presentations include subacute, symmetric proximal weakness with marked elevation of muscle enzymes, but some patients come to medical attention only because of abnormal laboratory tests, which can delay recognition. We report a middle-aged man with dyslipidemia and chronic hepatitis B virus infection who was referred for persistent elevation of aminotransferases on routine follow-up. Despite minimal muscle complaints, evaluation revealed marked hyperCKemia, strongly positive anti-HMGCR antibodies, and a muscle biopsy consistent with pauci-inflammatory necrotizing myopathy. Statins were discontinued, and combined glucocorticoid-methotrexate therapy led to progressive clinical improvement and complete biochemical remission. This case underscores the importance of considering an underlying myopathy in patients with otherwise unexplained hypertransaminasemia, particularly in the setting of statin exposure and coexisting liver disease.

Fields of Study & Subjects

Inflammatory Myopathies and Dermatomyositis HIV-related health complications and treatments Rheumatoid Arthritis Research and Therapies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100987–e100987
Publication date
7 January 2026
Language
EN